Tuesday, January 10, 2006

Sex Drive and the Pill

The New York Times today published an article titled "When the Pill Arouses That Urge for Abstinence." The piece discusses the possibility that the use of oral contraceptives can reduce sex drive in women, inspired by a recent study in the Journal of Sexual Medicine which suggested that women on the pill may experience reduced sexual desire even a few months after they stop taking it, due to increased levels of a protein that inhibits testosterone, thereby inhibiting the woman's interest in sex. The article indicates that women have reported this side effect for some time to their doctors, yet women are often not informed of this possibility when prescribed the drug. According to the NYT article, "...some doctors who prescribe oral contraceptives said that if they were to discuss sexual dysfunction, they might influence patients' expectations, setting off the problem." In my opinion, this statement is insulting to the intelligence of women, and violates their right to informed consent. If physicians are aware of potential problems with a medication, these should be disclosed to the woman so she can make an educated choice about whether she wishes to take the pill.

The topic is somewhat controversial, as researchers don't agree about the mechanism or cause of decreased desire, and there have been a limited number of studies on the problem. The studies I found on the issue were very few, and seemed to disagree on the scope and nature of the problem. It seems that given the length of time oral contraceptives have been in use, a more definitive answer should be available to women. The folks over at Feministing also have something to say on the issue.

Technorati Tags: ; ;
MeSH Tags: Contraceptives, Oral/adverse effects; Libido/drug effects; Sexual Behavior/drug effects; Sexual Dysfunction, Physiological/chemically induced

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home